Heavy Rain, Hockley
- When
- June 20, 4:30 PM CST to 5:30 PM CST
- Where
- Hockley County, Ropesville
- Reported by
- Public
- Coordinates
- 33.420, -102.150
Heavy rainfall resulted in minor flooding of some city streets in Ropesville.
Scattered thunderstorms developed over the southwestern South Plains of west Texas during the late afternoon and early evening of the 20th. These storms produced heavy rainfall, small hail, and locally damaging wind gusts as they spread northeastward over the central South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed over the southwestern South Plains of west Texas during the late afternoon and early evening of the 20th. These storms produced heavy rainfall, small hail, and locally damaging wind gusts as they spread northeastward over the central South Plains. The most significant impact occurred in southeastern Hockley County, where several thousand acres of cotton were destroyed by wind-blown small hail. Additionally, thunderstorm winds downed utility poles southwest of Wolfforth (Lubbock County) and contributed to electrical outages. A roof was additionally blown off of a trailer home in Plainview (Hale County). No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 2:29 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 329 PM CDT SUN JUN 20 2010 .SHORT TERM... LAST EVENING...A COUPLE OF MCVS WERE OBSERVED OVER CONVECTION OVER FAR WEST TEXAS AND IT WOULD APPEAR THAT THE NAM AND GFS MAY BE TRYING TO PICK UP ON SOME RESEMBLANCE OF THAT FEATURE/S/ WITH A WEAK LOBE OF VORTICITY THAT STREAMS TOWARD THE AREA LATE THIS AFTERNOON. WHILE NOT EVIDENT ON SATELLITE...RADAR INDICATED A BROAD AREA OF ANTICYCLONIC ROTATION EARLIER ACROSS THE WESTERN HALF OF THE AREA EARLY THIS MORNING. IN ADDITION...AN AXIS OF LIFT/MOISTURE WAS OBSERVED EXTENDING FROM T.C. BLAS IN THE PACIFIC THROUGH WEST TEXAS TO OK. THIS REGION HELPED CONVECTION INITIATE YESTERDAY AFTERNOON TO OUR SOUTH AND GIVEN THE MORE FAVORABLE PATTERN...SHOULD HELP DO SO TODAY AROUND OUR REGION. SYNOPTICALLY...UPPER LOW OVER THE PAC NW WITH WEAK TROUGH DOWN THE CA COAST AND UPPER HIGH OVER N CENTRAL TX. JET CORE RUNS FROM SOCAL THROUGH SERN CO INTO WI. THE CORE HAS PUSHED A BIT CLOSER TO US TODAY AND PLACES US IN FAVORABLE RIGHT ENTRANCE REGION. STORMS HAVE FIRED ACROSS LEA COUNTY AND WOULD EXPECT ACTIVITY TO INCREASE IN COVERAGE AND POTENTIALLY INTO OUR WESTERN ZONES WITHIN THE NEXT FEW HOURS. DEPENDING ON COLD POOL CONSIDERATIONS...STORMS COULD REACH THE CENTRAL ZONES LATER THIS EVENING. INTO MONDAY...WARM TEMPS CONTINUE ALTHOUGH CHANCES FOR PRECIP DROP SUBSTANTIALLY AS UPPER HIGH CONTINUES BUILDING INTO THE AREA. && .LONG TERM... STILL EXPECTING HOT AND DRY WEATHER FOR MON AND TUE AS UPPER RIDGE EXPANDS ACROSS WTX AND THIS SHOULD LIMIT TSTM ACTIVITY TO THE HIGHER TERRAIN OF NM AND FAR SW TX. HOWEVER...BY WED...A FRONT IN THE CENTRAL PLAINS IS EXPECTED TO ADVANCE SOUTHWARD AS TSTM ACTIVITY DEVELOPS ALONG THE FRONT FROM A SHORTWAVE PASSING ACROSS THE NRN PLAINS. RECENT GUIDANCE TRENDS HAVE BROUGHT THE FRONT CLOSER TO THE FA WED NIGHT...WITH SOME POTENTIAL FOR THE BOUNDARY TO BE STILL IN THE VICINITY ON THURSDAY. CONCURRENTLY...THE UPPER RIDGE WILL WEAKEN SOMEWHAT...SQUEEZED BY WAVES ON IT/S NRN AND SRN PERIPHERY. AT THIS POINT HAVE KEPT POPS ACROSS OUR NW ZONES JUST BELOW MENTION DUE TO UNCERTAINTY HOW FAR SOUTH THE BOUNDARY WILL GO...BUT THIS WILL BE SOMETHING TO WATCH THE NEXT COUPLE DAYS. HIGH TEMPS STILL EXPECTED TO PEAK ON TUES AROUND 98-103 FOR MOST LOCATIONS AND THEN DECREASE SLOWLY AS THE RIDGE WEAKENS AND SHIFTS BACK EAST. DEEPER MOISTURE MOVING NWD AROUND THE WESTERN PERIPHERY OF RIDGE MAY BRING TSTM CHANCES BACK INTO THE FCST LATE IN THE WEEK FOR THE WEST BUT QPF SIGNAL IS MINIMAL AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 68 98 68 98 68 / 30 10 10 0 10 TULIA 69 96 70 100 70 / 20 0 0 0 10 PLAINVIEW 70 96 70 99 71 / 20 0 0 0 10 LEVELLAND 69 98 70 100 71 / 20 10 10 0 10 LUBBOCK 72 95 71 99 72 / 20 0 0 0 10 DENVER CITY 69 98 70 100 71 / 20 10 10 0 10 BROWNFIELD 70 97 71 100 72 / 20 0 10 0 10 CHILDRESS 73 98 74 103 76 / 0 0 0 0 0 SPUR 73 97 72 100 74 / 0 0 0 0 0 ASPERMONT 75 99 75 102 76 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 558 AM CDT SUN JUN 20 2010 TXZ021>044-211100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 558 AM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP WEST OF A TULIA TO BROWNFIELD LINE LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT...BUT A FEW INSTANCES OF HAIL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 352 PM CDT SUN JUN 20 2010 TXZ028-202115- LAMB- 352 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF LITTLEFIELD THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 421 PM CDT SUN JUN 20 2010 TXZ040-202200- TERRY- 421 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR TERRY COUNTY... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF BROWNFIELD...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 423 PM CDT SUN JUN 20 2010 TXZ034-202200- HOCKLEY- 423 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST HOCKLEY COUNTY... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LEVELLAND...MOVING NORTHEAST AT 15 MPH. SUNDOWN IS IN THE PATH OF THIS STORM. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 439 PM CDT SUN JUN 20 2010 TXZ033-034-039-040-202215- COCHRAN-HOCKLEY-TERRY-YOAKUM- 439 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST YOAKUM...NORTHWEST TERRY...SOUTHEAST COCHRAN AND SOUTHWEST HOCKLEY COUNTIES... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL YOAKUM COUNTY...ABOUT 5 MILES NORTHEAST OF PLAINS...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 500 PM CDT SUN JUN 20 2010 TXZ028-029-034-035-202245- HALE-HOCKLEY-LAMB-LUBBOCK- 500 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST HOCKLEY...NORTHWEST LUBBOCK...SOUTHEAST LAMB AND SOUTHWEST HALE COUNTIES... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL HOCKLEY COUNTY...ABOUT 3 MILES EAST OF WHITHARRAL...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 509 PM CDT SUN JUN 20 2010 TXZ040-202245- TERRY- 509 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR TERRY COUNTY... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF BROWNFIELD...OR 3 MILES SOUTH OF WELLMAN...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Lubbock radar (KLBB), 41 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
3 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.
Heavy rainfall resulted in minor flooding of some city streets in Ropesville.
The public reported thunderstorm winds estimated to exceed 60 mph. The winds were accompanied by penny size hail. No damage was reported.
The public reported penny size hail northwest of Ropesville. Local farmers and newspapers reported that several thousand acres of cotton were destroyed by the hail east of Arnett.
The Texas Tech University West Texas Mesonet site southwest of Wolfforth recorded a 63 mph thunderstorm wind gust at 17:15 CST. Local authorities reported that the winds downed utility poles and resulted in a prolonged electrical outage for more than 1,500 households.
Heavy rain caused ponding and minor flooding of city streets in Brownfield.
Local newspapers reported that damaging thunderstorm winds blew the roof off of a trailer home in Plainview shortly before 21:00 CST. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 57 mph at 20:50 CST. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240878, 240876, 240877, 240883, 240889, 243606.